Hail, Linn
- When
- September 25, 3:53 PM CST
- Where
- Linn County, 0.69 mi S of Prescott
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.060, -94.700
A warm frontal boundary across east central Kansas, helped produce a few thunderstorms with hail, during the late afternoon hours of September 25, 2012.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm frontal boundary across east central Kansas, helped produce a few thunderstorms with hail, during the late afternoon hours of September 25, 2012.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 25, 3:17 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 417 PM CDT TUE SEP 25 2012 .UPDATE... EFFECTIVE WARM FRONT HAS NOW BECOME VISIBILE ON 88D IMAGERY ALONG THE FAR SOUTHERN REACHES OF THE CWA, COINCIDENT WITH RAPID ISOLATED STORM DEVELOPMENT OVER FAR NORTHEAST BOURBON COUNTY KS. THIS STORM WOULD BE ROOTED IN THE BOUNDARY LAYER AND THUS RAPID DEVELOPMENT IS LIKELY. TEMPS IN THE MID-UPPER 80S SOUTH OF THE BOUNDARY AND DEWPOINTS AROUND 60F WOULD CONTRIBUTE TO SUFFICIENT INSTABILITY ADMIST MODERATE LOW-MID LEVEL SHEAR AND STEEP MID LEVEL LAPSE RATES TO SUPPORT SEVERE WEATHER, MAINLY IN THE FORM OF LARGE HAIL. SOME LOCALLY GUSTY WINDS ARE ALSO POSSIBLE GIVEN THE LARGE T/TD SPREADS. THIS THREAT WILL BE CONFINED IN EAX CWA TO EXTREME SE LINN KS, SOUTHERN BATES AND HENRY MO COUNTIES, SOUTH OF DEEPWATER AND CLINTON. STORM MOTION TO THE NORTHEAST COULD CARRY THIS (AND OTHER SUBSEQUENT CELLS) ACROSS THE BOUNDARY, LIMITING THE SPATIAL AND TEMPORAL THREAT. BOOKBINDER .DISCUSSION... SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... IT APPEARS THAT EML CAPPING AND A DIURNAL LULL IN THE LOW LEVEL JET HAVE TAKEN THEIR TOLL ON EARLIER CONVECTION, WITH JUST A FEW POCKETS OF LIGHT SHOWERS LINGERING SOUTH OF I-70 AS OF 20Z. WEAK, COMPACT MID LEVEL CIRCULATION EARLIER EVIDENT IN SATELLITE IMAGERY OVER KS HAS LOST ITS IDENTITY OVER KANSAS CITY, BUT BROADENING ASCENT ALONG THE ELEVATED FRONTAL ZONE SHOULD AID IN A SLOW INCREASE IN SHOWER ACTIVITY THIS AFTERNOON WITH PERHAPS SOME EMBEDDED THUNDER. THIS ACTIVITY SHOULD REMAIN GENERALLY ELEVATED IN NATURE AS SLIGHTLY COOLER BOUNDARY LEVEL TEMPS (OWING TO GREATER CLOUD COVER) AND MODEST SURFACE CONVERGENCE DUE TO NOT APPEAR SUFFICIENT FOR SURFACE BASED CONVECTION. IN FACT, AREAS WELL NORTH OF THE EFFECTIVE FRONT WILL LIKELY END UP WITH THE WARMEST TEMPS THIS AFTERNOON DUE TO FULL INSOLATION OVER NRN MO/NE KS. FOR TONIGHT, EXPECT A MUCH EARLIER DEVELOPMENT OF THE LOW LEVEL JET, AIDED BY ANOTHER LARGER IMPULSE LIFTING OUT OF WESTERN OKLAHOMA AND KANSAS. NAM-WRF SHOWS A RAPIDLY DEVELOPMENT OF A STOUT 40 KNOT SOUTHWESTERLY JET BETWEEN 03 AND 06Z, WITH THE TERMINUS OVER WEST CENTRAL MO, POSSIBLY INTO FAR EASTERN KS. THIS IS SLIGHTLY FURTHER NORTH AND WEST THAN PREVIOUS SOLUTIONS, BUT IN LINE WITH THE CURRENT POSITION OF THE ELEVATED INSTABILITY AXIS PER SATELLITE IMAGERY. IN FACT, GIVEN RECENT TRENDS IN SATELLITE IMAGERY OVER KS/OK, INITIAL SHOWER/STORM DEVELOPMENT MAY OCCUR ALONG AND SOUTH OF I-70 WELL PRIOR TO THE ONSET OF THE LLJ. IT WOULD APPEAR REASONABLE THAT ONE OR TWO W-E ORIENTED BANDS OF CONVECTION WILL DEVELOP BETWEEN THE MISSOURI RIVER AND US 54 TO THE SOUTH, WITH THE POTENTIAL FOR UPSTREAM PROPAGATION AND TRAINING GIVEN THE BOUNDARY RELATIVE FLOW AND CONTINUED FEED OF MOIST/UNSTABLE AIR INTO THE REGION. ALTHOUGH TOTAL PRECIPITABLE WATER VALUES AREN'T EXCEPTIONAL AT 1.50", THE OVERALL SETUP FOR TRAINING/HEAVY RAINFALL CANNOT BE IGNORED. DO NOT SEE SUFFICIENT INSTABILITY/SHEAR TO WARRANT A SEVERE THREAT OVERNIGHT, ALTHOUGH STEEP LAPSE RATES COULD SUPPORT SOME SMALL HAIL. THIS ACTIVITY WILL LIKELY PERSIST INTO MUCH OF THE DAY WEDNESDAY AIDED BY MAINTENANCE OF STRONGER LOW LEVEL INFLUX OF MOISTURE/INSTABILITY AND AT LEAST WEAK ASCENT OFFERED BY A CONTINUED FETCH OF MID LEVEL SHORTWAVE IMPULSES. TEMPERATURES WILL AGAIN BE WARMEST TOWARD THE IOWA BORDER WHERE SUNSHINE IS MORE LIKELY. BEYOND TOMORROW, MESOSCALE INFLUENCES AND OVERALL FRONTOLYSIS LEND TOWARD CHALLENGES FOR WEDNESDAY NIGHT THROUGH THURSDAY EVENING. THERE MAY WELL BE A BREAK (OR SOUTHWARD SHIFT) IN PRECIPITATION WEDNESDAY NIGHT AND THURSDAY BEFORE THE LARGER TROUGH EJECTS INTO THE PLAINS. MOST OF THE MODELS INDICATE A WEAK SHORTWAVE RIDGE PASSING THROUGH AT MID LEVELS WHICH SHOULD INFLUENCE SOME DEGREE OF SUBSIDENCE. HAVE EFFECTED AN OVERALL DOWNWARD CHANGE IN POPS THROUGH THESE PERIODS. OUTSIDE OF TONIGHT, LATE THURSDAY NIGHT APPEARS TO BE THE OTHER MAIN PRECIPITATION PERIOD AS THE PRIMARY TROUGH APPROACHES. LARGE SCALE ASCENT AND ANTICIPATION OF A NOCTURNAL JET SHOULD AGAIN AID IN A BROAD AXIS OF CONVECTION FROM THE FLINT HILLS INTO THE LOWER MISSOURI VALLEY REGION. BOOKBINDER MEDIUM RANGE (FRIDAY THROUGH TUESDAY)... ZONAL FLOW AND A BROAD JET STREAK IN THE SOUTHERN BRANCH OF THE UPPER LEVEL JET WILL STRETCH ACROSS THE SOUTHERN AND CENTRAL PLAINS ON FRIDAY, AND SHOULD EJECT THE REMAINING PIECES OF ENERGY OVER THE FOUR-CORNERS REGION INTO SOUTHERN PORTIONS OF THE FORECAST AREA. SCATTERED THUNDERSTORMS CONTINUE TO APPEAR POSSIBLE DURING THE DAYTIME HOURS FRIDAY, ESPECIALLY SOUTH OF I-70, WHERE DYNAMICS AND INSTABILITY WILL A BIT MORE FAVORABLE FOR CONVECTION. AS RIDGING BUILDS OVER THE ROCKIES FRIDAY NIGHT AND SATURDAY, STRENGTHENING NORTHWEST FLOW WILL KICK ANY PRECIPITATION TO THE SOUTH AND TRANSITION THE REGION BACK INTO A DRIER, QUIET PERIOD. TEMPERATURES SHOULD STAY BELOW NORMAL FOR FRIDAY THROUGH SUNDAY AS THE PATTERN TRANSITIONS INTO NORTHWEST FLOW, WITH 850 TEMPERATURES MAINLY IN THE 10 TO 12 C RANGE THROUGH THE WEEKEND. MOST LONGER- RANGE MODELS INDICATE THAT THE RIDGE OVER THE WEST WILL BUILD EASTWARD BY EARLY NEXT WEEK, BRINGING INCREASING BUT STILL MILD TEMPERATURES FOR MONDAY AND TUESDAY. LAFLIN && .AVIATION... FOR THE 18Z TAFS, FOCUS FOR CONVECTION THROUGH MUCH OF THE PERIOD SHOULD BE WELL SOUTH OF THE TERMINALS. LIGHT WINDS, AVERAGING FROM THE NORTH THROUGH WEST, WILL CONTINUE NORTH OF A SURFACE WARM FRONT. SKIES WILL REMAIN GENERALLY CLEAR AT ST. JOE, WITH SOME PERIODIC MID CLOUD SKIRTING THE KC TERMINALS. LATER TONIGHT, SEVERAL FOCI FOR ELEVATED CONVECTION WILL EVOLVE AS THE LOW LEVEL JET DEVELOPS, ONE OF WHICH SHOULD SLOWLY TREND NORTHWARD ACROSS THE KC TERMINALS WELL AFTER MIDNIGHT. SEE NO REASON TO CHANCE THE VCTS WITH VFR CONDITIONS AT MCI/MKC WITH THE FOCUS FOR MUCH HEAVIER RAINFALL OVER THE NORTHERN OZARKS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1251 PM CDT TUE SEP 25 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1251 PM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A SURFACE WARM FRONT EXTENDED EASTWARD ALONG THE MISSOURI RIVER EARLY THIS AFTERNOON. AFTER A BRIEF LULL THROUGH 3 PM...THUNDERSTORM CHANCES WILL INCREASE LATER THIS AFTERNOON AND EVENING ACROSS MUCH CENTRAL AND WEST CENTRAL MISSOURI. AN ISOLATED STRONG TO SEVERE STORM CANNOT BE RULED OUT ALONG AND SOUTH OF A PAOLA TO BOONVILLE LINE. ADDITIONAL THUNDERSTORMS MAY BUILD NORTHWARD OVERNIGHT...POSSIBLY REACHING A KANSAS CITY TO RICHMOND TO MOBERLY LINE AFTER MIDNIGHT. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL...BUT NO WIDESPREAD FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT WITH THE THREAT FOR STORMS LIKELY SHIFTING TO AREAS SOUTH OF THE MISSOURI RIVER FOR THURSDAY THROUGH FRIDAY. THE THREAT FOR SEVERE WEATHER WILL REMAIN LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK. BOOKBINDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 PM CDT TUE SEP 25 2012
KSZ060-MOZ053-252200-
BATES MO-LINN KS-
411 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 500 PM CDT...
AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FULTON...OR 10 MILES SOUTHEAST OF MOUND
CITY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PRESCOTT...HUME...WORLAND AND FOSTER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3805 9479 3822 9456 3812 9438 3805 9450
3806 9451 3806 9461 3804 9461 3803 9462
3803 9478
TIME...MOT...LOC 2111Z 226DEG 17KT 3803 9472
BOOKBINDERThe Pleasant Hill radar (KEAX), 92 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410151, 410153.